Alert archive / Colorado / Special Weather Statements in 2021
Special Weather Statement, NWS Pueblo, CO
NWS Pueblo, CO issued this special weather statement at May 28, 2021, 2:46 PM MDT for Las Animas County, Colorado. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 28, 2021, 2:46 PM MDT (20:46 UTC)
- Expired
- May 28, 2021, 3:15 PM MDT
- In force
- 29 min
- Issued by
- NWS Pueblo, CO
County Las Animas County, CO
The radar
The Pueblo radar (KPUX), 146 km from the middle of the area, began a volume at 20:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 8.8 hours before the alert went out and 295 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 189 J/kg
- Mixed-layer CIN
- -416 J/kg
- Mixed-layer LCL
- 1075 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 192 m²/s²
- 0-3 km storm-relative helicity
- 329 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
142
WWUS85 KPUB 282046
SPSPUB
Special Weather Statement
National Weather Service Pueblo CO
246 PM MDT Fri May 28 2021
COZ088-094-282115-
Eastern Las Animas County CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
246 PM MDT Fri May 28 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LAS ANIMAS COUNTY
UNTIL 315 PM MDT...
At 246 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Trinchera, or 28 miles north of Des Moines, moving
northeast at 10 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Branson and Trinchera.
LAT...LON 3722 10419 3741 10391 3709 10359 3700 10388
3699 10398
TIME...MOT...LOC 2046Z 234DEG 10KT 3716 10398
$$
kamWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at May 28, 11:21 AM MDT, 3 hours 25 minutes earlier.
Area forecast discussion, May 28, 11:21 AM MDT, 3 hours 25 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 1121 AM MDT Fri May 28 2021 .UPDATE... Issued at 612 AM MDT Fri May 28 2021 Updated to increase coverage of stratus across northern and southern portions of the I-25 Corridor this morning, and added patchy fog across eastern portions of El Paso County. && .SHORT TERM...(Today and tonight) Issued at 348 AM MDT Fri May 28 2021 Main short term concerns: 1) The extent of showers and morning stratus across the plains. 2) The extent and intensity of convection this afternoon. Current water vapor imagery and upper air analysis is indicating generally weak westerly flow aloft across the region, as short wave upper ridging continues to build across the Rockies ahead of eastern Pacific energy digging across the Pacific Northwest Coast. Water vapor imagery is also indicating a weak embedded disturbance translating across northeastern New Mexico, with another weak embedded disturbance across northwestern Arizona at this time. GOES imagery is also indicating mainly clear skies across western portions of the region, with some mid and high level clouds associated with waa across the southern tier along the eastern New Mexico border. RGB data is also indicating areas of stratus across north central and northeastern Colorado, with some stratus also starting to develop along and south of the Palmer Dvd in northeastern El Paso County at this time. For this morning, regional radars are currently indicting some echoes across southeastern Baca County, associated with waa and lift with the northeastern New Mexico disturbance. With this disturbance continuing to translate east, will keep generally silent pops across this area through the early morning hours. As for the stratus, with light southerly winds across the area this morning, will likely see some stratus filling in across eastern portions of El Paso County, though staying generally east of the I-25 corridor through daybreak, with stratus then dissipating/mixing out there after. For the rest of today and tonight, modest westerly flow aloft across the region today slowly increases into tonight, as the Pacific Northwest system continues to translate and dig across the Intermountain West and Great Basin. The westerly flow aloft helps develop lee troughing across the plains, with best low level moisture progged to remain across the far southeast plains where mlcape range up to 1000j/kg, with mlcape of a few hundred j/kg progged further west across the area. Latest models continue to indicate the embedded disturbance across Arizona will help to spark convection across the area as it translates east through the afternoon. The best coverage of storms is expected to be across the southern mts, especially the southern Sangre de Cristo mountains and along the Raton Mesa, with more isolated storms possible further north into the Pikes Peak region. Model soundings indicating inverted v type profiles, leading to the potential for more virga and gusty winds, than rainfall. Model data and soundings also indicate the far southeast plains remaining capped for convection. However, if the cap could be broken, there would be the potential for a stronger storm or two through the late afternoon and early evening, with all convection then ending with the loss of solar heating. Temperatures today to remain near seasonal levels in the in the mid 70s to mid 80 across the plains, with mainly 50s and 60s across the higher terrain. Overnight lows look to be in the 50s across the plains, with 30s and 40s across the higher terrain. .LONG TERM...(Saturday through Thursday) Issued at 348 AM MDT Fri May 28 2021 ...Severe thunderstorm potential for Saturday across the southeast mountains/plains transitioning to a wet and unsettled pattern for Sunday and Monday... Northern stream trough ejecting across the northern U.S. Rockies and plains will send a cold front through southeast CO on Saturday. With rather flat westerly upper flow over the area combined with returning low level moisture, this will set the stage for a potential severe weather day across southeast CO with magnitude of the event dependent on timing/extent of low level moisture return along and east of the surface trough axis and north of the cold front. GFS seems on the dry side of the spectrum with afternoon dew points in the 30s and 40s across southeast CO...as compared to NAM and EC which have dew points rebounding into the 40s and 50s. The latter seems more reasonable which would put CAPE values around 1000- 2000+ J/kg. Combined with deep layer shears in the 30-40 kt range, parameters will be in place for severe thunderstorms capable of producing large hail and damaging winds. Storms should initiate over the southeast mountains, then move off into the plains where CAPE will be more favorable with eastward extent. Hodographs look best in the mid to late afternoon before mid level winds/resultant shear weakens which may result in more multicell storms or even upscale growth into one or two convective clusters as the low level jet strengths overnight. Focus will shift eastward for heavier QPF Saturday night...but with easterly upslope flow combined with modest WAA/isentropic lift ahead of the next upper trough advancing into the western U.S., should see some low clouds and showers persist into the night across portions of the southeast mountains and plains. Sunday and Monday both look like cooler and wetter days as the upper trough approaches from the west and more energy drops in from the northwest into the Great Basin. Sunday could be a day 2 severe weather day across the southeast mountains where pooling low level moisture may result in a ribbon of high CAPE over the mountains. Soundings look more capped farther east initially, with a narrow distribution of CAPE during the late afternoon and evening depending on surface heating. Front will make another surge southward across the plains Sunday night with colder air pushing in from the north. This could drop snow levels Sunday night into Monday down to around 10kft according to the coldest model which is NAM12. GFS keeps snow levels a bit higher...around 11kft. Overall getting a few inches of heavy wet snow across the higher peaks Sunday night through Monday night with local accumulations of up to 8 inches through the 2 day event. Moisture pushes into the western valleys and mountains as well...and although QPF amounts will be lighter, we are still looking at the potential for up to 0.3-0.7 inches of liquid through Monday night. The southeast mountains and plains could see anywhere from 0.5 to 1.5, though some spotty higher amounts may occur across the eastern plains with convective clusters that develop, particularly Sunday night. Focus for heavier precipitation may be south of the area Monday afternoon/Monday night in closer proximity to the front but with the upper trough moving across the area, should see another round of scattered to numerous showers and afternoon thunderstorms. Will need to monitor the burn scars for flash flood potential both Sunday and Monday, with Sunday looking like the more concerning of the two days given the potential for more CAPE. Colder temperatures aloft on Monday may keep precipitation type as snow across the higher peaks which may reduce flash flood potential some. Otherwise, main changes to forecast package was to cool off MaxTs a few degrees from the warmer NBM blends both days. Upper trough moves east of the area Tuesday while southern stream portion cuts off and retrogrades westward over the northern Baja peninsula. Weak northwest upper level flow will set up over the area for mid to late week, becoming more westerly into next Friday. With modest moisture remaining over the area resulting from east to southeast flow at low levels, daily afternoon and evening thunderstorms will be possible, mainly across the mountains. Storm strengths look on the weaker side for now given less deep layer shear, but wouldn't be surprised to see an isolated pulse strong storm or two over the mountains/valleys depending on where low level moisture pools. After a couple days of well below normal temperatures, near to above normal temperatures will return by late week. -KT && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1117 AM MDT Fri May 28 2021 KALS...VFR conditions through the next 24 hours. Isolated showers and thunderstorms may be possible across southern portions of the San Luis Valley this afternoon. If one should move across the terminal, briefly reduced CIGS and VIS would be possible. Wind gusts out of the west to near 25 kts are possible this afternoon. KCOS...VFR conditions through the next 24 hours. A few showers and thunderstorms may be possible over the Palmer Divide this afternoon. Gusty outflow winds may impact the terminal from late afternoon into the evening. If one of these showers or thunderstorms moves over the terminal, briefly reduced CIGS and VIS would be possible. KPUB...VFR conditions through the next 24 hours. Southeasterly winds are expected through this afternoon but should remain around 10 kts or less. Mozley && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...MW SHORT TERM...MW LONG TERM...KT AVIATION...MOZLEY
Hazardous weather outlook, May 28, 11:28 AM MDT, 3 hours 18 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1128 AM MDT Fri May 28 2021 COZ058>089-093>099-291730- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1128 AM MDT Fri May 28 2021 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Isolated to scattered thunderstorms are expected through this evening, mainly over the San Juan and southern Sangre de Cristo Mountains, southern portions of the San Luis Valley, and the Raton Mesa region. Gusty, outflow winds to near 50 mph are possible, along with small hail to half an inch in diameter. A couple of thunderstorms may be possible this afternoon into the evening over the Palmer Divide. Gusty outflow winds to near 50 mph would be the main thunderstorm risk with these storms. .DAYS TWO THROUGH SEVEN...Saturday through Thursday A few severe thunderstorms will be possible across the southeast mountains and plains on Saturday. Large hail up to 1.5 inches in diameter and wind gusts over 60 mph will be the primary storm risks. Should a strong storm impact the burn scars, localized flash flooding will be possible. A wetter pattern will return to southern colorado for Sunday and Monday with a good chance for showers and thunderstorms across all of the region both days. One or two strong storms will be possible across the southeast mountains on Sunday, with hail to near 1 inch in diameter, locally heavy rainfall and lightning the primary storm risks. Elsewhere, locally heavy rainfall will be the primary concern. Burn scars will be particularly vulnerable to the risk of flash flood risk on Sunday. Monday will be cooler with the potential for widespread showers and afternoon thunderstorms in and near the mountains. Snow levels will drop to around 10000 feet Sunday night through Monday night, and the higher elevations of the mountains could see a few inches of heavy wet snow through Monday night. Once again, burn scars will be vulnerable to flash flooding if stronger storms can impact these areas. Drier weather will return for most of next week though isolated to scattered thunderstorms will be possible each day in and near the mountains. Lightning, gusty winds up to 40 mph and spotty moderate to heavy rainfall will be possible with these storms. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible this afternoon and evening near the New Mexico border. 88/88
In the hours before
Special weather statement, May 28, 2:11 PM MDT, 35 minutes before
Special Weather Statement National Weather Service Pueblo CO 211 PM MDT Fri May 28 2021 COZ088-094-282045- Eastern Las Animas County CO- Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO- 211 PM MDT Fri May 28 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LAS ANIMAS COUNTY UNTIL 245 PM MDT... At 211 PM MDT, Doppler radar was tracking a strong thunderstorm near Branson, or 23 miles north of Des Moines, moving north at 15 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Branson and Trinchera. LAT...LON 3727 10409 3727 10375 3700 10381 3700 10402 TIME...MOT...LOC 2011Z 177DEG 14KT 3710 10392 kam
Special weather statement, May 28, 2:46 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pueblo CO
246 PM MDT Fri May 28 2021
COZ088-094-282115-
Eastern Las Animas County CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
246 PM MDT Fri May 28 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LAS ANIMAS COUNTY
UNTIL 315 PM MDT...
At 246 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Trinchera, or 28 miles north of Des Moines, moving
northeast at 10 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Branson and Trinchera.
LAT...LON 3722 10419 3741 10391 3709 10359 3700 10388
3699 10398
TIME...MOT...LOC 2046Z 234DEG 10KT 3716 10398
kamThe office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 2:11 PM MDT | Special Weather Statement | PUB | Las Animas | 34 min |
| May 28, 3:04 PM MDT | Special Weather Statement | PUB | Las Animas | 41 min |
| May 28, 3:10 PM MDT | Severe Thunderstorm Warning | PUB | Las Animas | 35 min |
| May 28, 3:42 PM MDT | Severe Thunderstorm Warning | PUB | Las Animas | 22 min |
| May 28, 4:22 PM MDT | Special Weather Statement | PUB | Otero | 23 min |
Nearby
Special Weather Statements in Colorado, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.